Journal of Mathematical Biology

, Volume 78, Issue 6, pp 1841–1874 | Cite as

The extinction problem for a distylous plant population with sporophytic self-incompatibility

  • Gerold Alsmeyer
  • Kilian RaschelEmail author


In this paper, the extinction problem for a class of distylous plant populations is considered within the framework of certain nonhomogeneous nearest-neighbor random walks in the positive quadrant. For the latter, extinction means absorption at one of the axes. Despite connections with some classical probabilistic models (standard two-type Galton–Watson process, two-urn model), exact formulae for the probabilities of absorption seem to be difficult to come by and one must therefore resort to good approximations. In order to meet this task, we develop potential-theoretic tools and provide various sub- and super-harmonic functions which, for large initial populations, provide bounds which in particular improve those that have appeared earlier in the literature.


Extinction probability Markov jump process Random walk Branching process Random environment Sub- and superharmonic function Potential theory 

Mathematics Subject Classification

60J05 60H25 60K05 



Most of this work was done during mutual visits of the authors between 2015 and 2018 at their respective home institutions. Hospitality and excellent working conditions at these institutions are most gratefully acknowledged. The second author would also like to thank Viet Chi Tran for interesting discussions. We are indebted to two anonymous referees and an associate editor for very careful reading and many constructive remarks that helped to improve the original version of this article.


  1. Alsmeyer G, Rösler U (1996) The bisexual Galton–Watson process with promiscuous mating: extinction probabilities in the supercritical case. Ann Appl Probab 6(3):922–939MathSciNetCrossRefzbMATHGoogle Scholar
  2. Alsmeyer G, Rösler U (2002) Asexual versus promiscuous bisexual Galton–Watson processes: the extinction probability ratio. Ann Appl Probab 12(1):125–142MathSciNetCrossRefzbMATHGoogle Scholar
  3. Baxter RJ (1982) Exactly solved models in statistical mechanics. Academic Press, Inc., LondonzbMATHGoogle Scholar
  4. Billiard S, Tran VC (2012) A general stochastic model for sporophytic self-incompatibility. J Math Biol 64(1–2):163–210MathSciNetCrossRefzbMATHGoogle Scholar
  5. Cont R, de Larrard A (2013) Price dynamics in a Markovian limit order market. SIAM J Financ Math 4(1):1–25MathSciNetCrossRefzbMATHGoogle Scholar
  6. Daley DJ, Hull DM, Taylor JM (1986) Bisexual Galton–Watson branching processes with superadditive mating functions. J Appl Probab 23(3):585–600MathSciNetCrossRefzbMATHGoogle Scholar
  7. Ernst PA, Grigorescu I (2017) Asymptotics for the time of ruin in the war of attrition. Adv Appl Probab 49(2):388–410MathSciNetCrossRefGoogle Scholar
  8. Fayolle G, Malyshev V, Menshikov M (1995) Topics in the constructive theory of countable Markov chains. Cambridge University Press, CambridgeCrossRefzbMATHGoogle Scholar
  9. Foddy ME (1984) Analysis of Brownian motion with drift, confined to a quadrant by oblique reflection (diffusions, Riemann–Hilbert problem). Ph.D. Thesis, Stanford University. ProQuest LLC, Ann Arbor, MIGoogle Scholar
  10. Jagers P (1975) Branching processes with biological applications. Wiley series in probability and mathematical statistics—applied probability and statistics. Wiley, New YorkzbMATHGoogle Scholar
  11. Kurkova I, Raschel K (2011) Random walks in \(({\mathbb{Z}}_+)^2\) with non-zero drift absorbed at the axes. Bull Soc Math Fr 139(3):341–387MathSciNetCrossRefzbMATHGoogle Scholar
  12. Lafitte-Godillon P, Raschel K, Tran VC (2013) Extinction probabilities for a distylous plant population modeled by an inhomogeneous random walk on the positive quadrant. SIAM J Appl Math 73(2):700–722MathSciNetCrossRefzbMATHGoogle Scholar
  13. Menshikov M, Popov S, Wade A (2017) Non-homogeneous random walks (Cambridge tracts in mathematics), vol 209. Lyapunov function methods for near-critical stochastic systems. Cambridge University Press, CambridgeCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut für Mathematische Stochastik, Fachbereich Mathematik und InformatikUniversität MünsterMünsterGermany
  2. 2.CNRS, Institut Denis PoissonUniversité de ToursToursFrance

Personalised recommendations